Asthma and Allergy Expert Forum
hair dye allergy
About This Forum:

This forum is for questions and support regarding: Allergies, Asthma, Chronic Cough, Sinusitis, and other Respiratory Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

hair dye allergy

Hello,
i am writing to you for my mom's problem.she is 50 years old  and has been using hair dyes for long approximately 20years from now.for the past few years she has started having a severe allergy that progressed gradually.it usually happens when she uses hair dyes and some face bleaching.but it is most severe with hair dye that manifests in the form of urticaria,breathlessness, hyperthermia,and BP changes .she is diabetic and also asthmatic .one dermatologist advised to take xyzal tablet one tablet at night time on alternate days for 6 months but not much effect.also if she doesnt take the tablet , whether she uses dye or not still she gets some allergy or breathlessness.the last event was really severe aand she was taken to the emergency dept .i hope my question will be answered.
Related Discussions
242587_tn?1355427710
The information you provide strongly suggests that your Mom has developed a very significant allergy to hair dyes.  It might be to something that has been in the dye all along or something new introduced a couple years ago.  That doesn’t matter.  She should stop using the hair dye and not use it again.  Urticaria, breathlessness and hyperthermia are, as you say, the signs of a severe reaction.  Should she continue to use the dye, it is likely that she will eventually have a life threatening reaction and that risk is not one that you or she would want her to take.

You state that she now gets breathless, whether she “uses the dye or not”.  That sounds like what we often see in persons with asthma; that the asthma can worsen without an obvious cause.  The way to address that, to prevent bad episodes of breathlessness, is for her to be on a good combination of asthma medications prescribed by her doctor that will improve her breathing on a daily basis and prevent severe attacks.

One more thing.  What I have just stated assumes that your Mom’s shortness of breath is being caused by asthma.  There are many causes of shortness of breath, including heart failure, and just because she has a history of asthma we should not assume that that is the cause.  Her doctor should check her for other causes of shortness of breath, while at the same time treating her for asthma.

Good luck
6 Comments
Blank
Avatar_m_tn
What is your question?
Blank
Avatar_m_tn
my qts is what should be done?is there any treatment for this because my mother if she doesnt use the dye she gets all the grey hair and due to which she feels bad...
Blank
Avatar_m_tn
You wrote that your mother has symptoms even when she does not dye her hair.  You listed symptoms that could be due to a severe allergic reaction. These reactions tend to get worse; more severe over time, and possibly life threatening.  These dangerous reactions are termed anaphylactic reactions.  This is a medical emergency so please call 911 again, as you did once, if your mother has any  troubling symptoms, in addition to the ones you perceived: "breathlessness, hyperthermia, blood pressure changes."   Ask her doctor about giving your mother an Epi-Pen.  I recommend patients who could get an anaphylactic reaction have one, and demonstrate to me they know how to use it at every visit.  I am also inferring her asthma therapy may not be optimized. Does her Asthma doctor know of these episodes of "breathlessnes?"   Maybe her medications need to be changed if her asthma is not well controlled.  It may benefit your mother to have allergy testing, including, but not limited to, a test called the "Patch Test"  This will identify what she is allergic to, so she can avoid those substances, and if certain allergies are identified that are amendable to immunotherapy, that may help her allergy and asthma symptoms.  With specific regard to your hair dye allergy concerns: Hair dye allergy often produces a skin irritation at the hairline, forehead, neck, or swelling about the eyes and face, none of which you mentioned in your post.  Patients allergic to hair dye do occasionally complain of  fever; you mentioned "hyperthermia."  Other symptoms could be urticaria(hives) nausea  and difficulty swallowing.    If your mother chooses to dye her hair, she obviously would want to use a producut that does not threaten her health.  Brands containing ingredients she is allergic/sensitive to, as identified in the patch test should she have a patch test, must be avoided.  An alternative method of identifying offending hair dyes (If indeed hair dye is the culprit) that I have done in the office with patients, as these patients were observed by myself or other medical staff, would be to apply a very small quantity  of a hair dye  behind their ears.  We observe the patient for a half hour. If they complain of any skin irritation, or any is seen, that dye is immediately washed off, and that is considered a "Positive" result. That particular hair dye brand must not be used by that patient in the future.  If the patient remains symptom free, after a half hour, the dye is rinsed off.  Our patients  may then leave the office, with instructions to monitor the skin test site for any signs of irritation.    Brands that cause any signs and/or symptoms must be avoided.  This test can then be repeated for checking different brands of commercial  hair dyes.  
Blank
Avatar_m_tn
Thankyou so much doctor.your words are really helpful.I have booked an appointment with her doctor for tomorrow to review the medicines for asthma.and I also plan to go for her cardiac evaluation.she is also a diabetic.
I am a fresh medical graduate and currently studying for my Exams.I will surely make sure that she does not uses the dye again and will keep in touch with you regarding what the doctor says.
Thankyou so much.
may God bless you
Blank
Avatar_m_tn
Thankyou so much for your reply.indeed it is helpful
Blank
Continue discussion Blank
This Forum's Experts
242587_tn?1355427710
David Tinkelman, M.D.Blank
National Jewish Health
Denver, CO
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank